Alert archive / Michigan / Wind Advisories in 2009

Wind Advisory 4, NWS Grand Rapids, MI

April 27, 200923 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Apr 27, 2009, 3:18 AM EDT for 23 counties in Michigan. It took effect at Apr 27, 2009, 10:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 27, 2009, 3:18 AM EDT (07:18 UTC)
In effect from
Apr 27, 2009, 10:00 AM EDT
Expired
Apr 27, 2009, 5:09 PM EDT
In force
7 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2009-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2009-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGRR 270718
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
318 AM EDT MON APR 27 2009

...STRONG WINDS EXPECTED TODAY...

.A COLD FRONT THAT IS JUST WEST OF THE MISSISSIPPI RIVER EARLY
THIS MORNING WILL BE MOVING TOWARD LOWER MICHIGAN THIS AFTERNOON.
OUT AHEAD OF THIS FRONT...STRONG GUSTY WINDS ARE EXPECTED TO
DEVELOP AFTER SUNRISE THIS MORNING. THESE WINDS WILL CONTINUE IN
THE AFTERNOON BEFORE DIMINISHING.

MIZ037>040-043>046-050>052-056>059-064>067-071>074-271530-
/O.NEW.KGRR.WI.Y.0004.090427T1400Z-090428T0000Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
318 AM EDT MON APR 27 2009

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT
THIS EVENING. 

SOUTH TO SOUTHWEST WINDS WILL INCREASE ACROSS THE AREA AFTER
SUNRISE THIS MORNING. WINDS OF 20 TO 30 MPH CAN BE EXPECTED...WITH GUSTS
OF AROUND 45 MPH EXPECTED AWAY FROM THE LAKE MICHIGAN COASTLINE.
WINDS WILL THEN DIMINISH LATER THIS AFTERNOON AND THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH OR GREATER AND/OR WIND
GUSTS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

NJJ/MJS
2 follow-up statements
000 
WWUS73 KGRR 271513
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1113 AM EDT MON APR 27 2009

...STRONG WINDS TODAY...

.GUSTY WINDS TO 40 MPH ARE EXPECTED AHEAD OF A COLD FRONT TODAY.

MIZ037>040-043>046-050>052-056>059-064>067-071>074-272315-
/O.CON.KGRR.WI.Y.0004.000000T0000Z-090428T0000Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
1113 AM EDT MON APR 27 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

SOUTH TO SOUTHWEST WINDS 20 TO 30 MPH CAN BE EXPECTED... WITH
GUSTS OF AROUND 45 MPH AWAY FROM THE LAKE MICHIGAN COASTLINE THIS
AFTERNOON. WINDS WILL THEN DIMINISH THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH OR GREATER AND/OR WIND
GUSTS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
000 
WWUS73 KGRR 272109
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
509 PM EDT MON APR 27 2009

...WINDS DIMINISHING...


MIZ037>040-043>046-050>052-056>059-064>067-071>074-272215-
/O.CAN.KGRR.WI.Y.0004.000000T0000Z-090428T0000Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
509 PM EDT MON APR 27 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
WIND ADVISORY. 

WINDS WILL CONTINUE TO DIMINISH LATE THIS AFTERNOON INTO THIS
EVENING.  THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED.

$$

JK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Apr 27, 12:20 AM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Apr 27, 12:20 AM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1220 AM EDT MON APR 27 2009

LATEST UPDATE...AVIATION...

.SYNOPSIS...(435 PM EDT SUN APR 26 2009)
A WARM FRONT IS MOVING NORTH THROUGH LOWER MICHIGAN LATE THIS
AFTERNOON. TEMPERATURES IN THE 80S ACROSS SOUTHERN LOWER MICHIGAN
CONTRAST WITH TEMPERATURES IN THE MID 40S ACROSS CENTRAL LOWER.
SHOWERS AND SCATTERED STORMS WILL BE POSSIBLE NORTH OF M-46 TONIGHT
WITH GENERALLY DRY WEATHER SOUTH OF THERE. MONDAY WILL BE WARM BUT
STORMY AS A COLD FRONT TO THE WEST MOVES ACROSS THE LAKE. SOME OF
THE STORMS COULD BE STRONG WILL WINDS NEAR 50 MPH. COOLER WEATHER
WILL FOLLOW ON TUESDAY AS THE COLD FRONT MOVES EAST OF THE AREA.

&&

.SHORT TERM...(435 PM EDT SUN APR 26 2009)
FORECAST CONCERNS CENTER AROUND THE WARM FRONT MOVING NORTH THROUGH
THE CWA ATTM AND THE COLD FRONT TO THE WEST AND ASSOCIATED
CONVECTIVE POTENTIAL.

SFC ANALYSIS SHOWS THE WARM FRONT STRETCHING FROM NEAR HOLLAND EAST
TO LANSING. SHOWER ACTIVITY CONTINUES TO MOVE NORTH AHEAD OF THE
FRONT. REGIONAL RADAR SHOWS STORMS LINING UP ALONG THE FRONT AND
THAT/S THE MAIN FOCUS OF THE FORECAST. FOR THE MOST PART...MUCH OF
TONIGHT WILL BE QUIET. STORMS WILL LIKELY MOVE EAST LATE TONIGHT
INTO THE NW CWA AND GRADUALLY SOUTHEAST THROUGH THE CWA MONDAY AND
MONDAY NIGHT. GFS SHOWS A WAVE DEVELOPING ON THE FRONT EARLY MONDAY
AND THIS WILL LIKELY SLOW DOWN THE FRONT A BIT...AND ALLOW THE CWA
TO BECOME MORE UNSTABLE MONDAY. SVR STORMS ARE A POSSIBILITY MONDAY
WHEN SHEAR VALUES INCREASE TO AROUND 50 KTS IN RIGHT ENTRANCE REGION
OF THE UPPER JET. WIND WILL BE THE MAIN THREAT. COOLER WEATHER WILL
MOVE IN TUESDAY AS THE FRONT MOVES EAST.

&&

.LONG TERM...(435 PM EDT SUN APR 26 2009)
(WEDNESDAY THROUGH SUNDAY)
THERE WAS BETTER AGREEMENT IN THE MODELS SHOWING HIGH PRESSURE ON
WEDNESDAY WILL BE REPLACED BY AN APPROACH SYSTEM ON THURSDAY.  LOW
PRESSURE SHOULD MOVE ACROSS THE UPPER MIDWEST ON THURSDAY WITH WARM
MOIST AIR SURGING NORTH INTO MICHIGAN.  THE MODELS AGREE THAT A
FAIRLY STRONG COLD FRONT WILL THEN CROSS THE STATE THURSDAY NIGHT.

THERE IS SOME DISAGREEMENT WITH THE AMOUNT OF COLD AIR BEHIND THE
SYSTEM AND HOW LONG IT WILL BE OVER THE REGION INTO THE END OF THE
WEEK.  THIS IS MAINLY DUE TO A STRONGER SYSTEM BEING INDICATED BY
THE GFS.  WILL SIDE WITH THE MORE PROGRESSIVE ECMWF AT THIS
POINT...BRINGING HIGH TEMPS DOWN INTO THE 50S FOR SATURDAY...BUT
THEN WARMING THEM AGAIN ON SUNDAY.

&&

.AVIATION...(1220 AM EDT MON APR 27 2009)
WARM FRONT IS SITUATED JUST SOUTH OF INTERSTATE 96 AT 04Z. THE WARM
FRONT IS BEGINNING TO LIFT NORTH AND SHOULD LIFT NORTH OF THE
NORTHERN TAF SITES OF KMKG...KGRR AND KLAN IN THE NEXT FEW HOURS. A
VFR NIGHT IS EXPECTED WITH THE SHOWERS AND STORMS EXPECTED TO STAY
WEST OF THE AREA THROUGH THE NIGHT.

COLD FRONT APROACHES ON MONDAY AND MOVES INTO THE AREA IN THE
AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS WILL LIKELY MOVE
THROUGH THE AREA IN THE AFTERNOON AND EVENING. LOWER
CEILINGS...WIDESPREAD MVFR SHOULD DEVELOP AFTER 03Z TOMORROW
EVENING. GUSTY SOUTHERLY WINDS CAN BE EXPECTED ON MONDAY WITH WINDS
OF 15-30 KNOTS.

&&

.MARINE...(435 PM EDT SUN APR 26 2009)
ISSUED A SCA TONIGHT. SOUTH WINDS INCREASING TO 30 KNOTS WILL
GENERATE 3 TO 6 FOOT WAVES THROUGH MONDAY.

&&

.HYDROLOGY...(435 PM EDT SUN APR 26 2009)
TWO TO FOUR INCHES OF RAIN HAS PRODUCED LOCALIZED FLOODING ACROSS
PORTIONS OF THE CWA. OF PARTICULAR CONCERN IS NORTHERN GRATIOT
COUNTY WHERE THE PINE RIVER HAS FLOODED NEAR ALMA. FLOODING WAS ALSO
REPORTED NEAR ST LOUIS. LITTLE ADDITIONAL RAIN IS EXPECTED TONIGHT.
HOWEVER HEAVIER RAINFALL IS EXPECTED MONDAY AS STRONG STORMS DEVELOP
AHEAD OF A COLD FRONT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY FROM ST JOE TO MANISTEE TONIGHT THROUGH
TUESDAY.

&&

SYNOPSIS:     93
SHORT TERM:   93
LONG TERM:    JK
AVIATION:     DUKE
MARINE:       93
HYDROLOGY:    93
Hazardous weather outlook, Apr 26, 10:34 PM EDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1034 PM EDT SUN APR 26 2009

MIZ037>040-043>046-050>052-056>059-064>067-071>074-271030-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1034 PM EDT SUN APR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THROUGH MIDNIGHT...ESPECIALLY NORTH
OF A LINE FROM HOLLAND TO ST. JOHNS. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE
THROUGH MONDAY NIGHT. ANY SEVERE WEATHER IS FORECASTED TO REMAIN
ISOLATED WITH DAMAGING WINDS AND LARGE HAIL AS THE PRIMARY
THREATS. DEPENDING ON HOW THE STORM EVOLVES...RAINFALL COULD
BECOME EXCESSIVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY.

LMZ844>1034-271030-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1034 PM EDT SUN APR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT...MAINLY NORTH OF
HOLLAND. SOME OF THE STORMS COULD CONTAIN GUSTY WINDS...HAIL AND
FREQUENT LIGHTNING.

WINDS WILL BECOME SOUTHERLY THROUGH THE NIGHT TONIGHT AND INCREASE
TO AS HIGH AS 30 KNOTS BY DAYBREAK. THIS WILL CREATE WAVES AS HIGH
AS 6 FEET WHICH WILL CREATE A HAZARD TO SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOUTH TO SOUTHWEST WINDS WILL CONTINUE AS HIGH AS 30 KNOTS INTO
MONDAY EVENING. THIS WILL MAINTAIN WAVES AS HIGH AS 6 FEET WHICH
WILL CREATE A HAZARD TO SMALL CRAFT.

MJS NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 8:07 PM EDTAreal Flood AdvisoryGRRAllegan, Gratiot, Kent, Montcalm, Ottawa87 days
Apr 26, 11:04 PM EDTRiver Flood AdvisoryGRRIngham25 hr
Apr 26, 11:04 PM EDTRiver Flood AdvisoryGRRKent12 hr
Apr 26, 11:04 PM EDTRiver Flood AdvisoryGRRMason7 days
Apr 26, 11:04 PM EDTRiver Flood AdvisoryGRRNewaygo34 hr
Apr 26, 11:04 PM EDTRiver Flood AdvisoryGRRIsabella37 hr
Apr 27, 4:04 AM EDTGale WarningGRR12 hr
Apr 27, 10:12 AM EDTRiver Flood WatchGRRKalamazoo14 hr
Apr 27, 11:15 AM EDTRiver Flood WarningGRRKent29 hr
Apr 27, 11:33 AM EDTRiver Flood AdvisoryGRRJackson21 hr
Apr 27, 4:04 PM EDTFlood WatchGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 8 more19 hr
Apr 27, 4:18 PM EDTSmall Craft AdvisoryGRR24 hr

Nearby

Wind Advisories in Michigan, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.